Advertisement

Ukrainian Mathematical Journal

, Volume 58, Issue 4, pp 487–504 | Cite as

On Dirichlet problem for string equation, Poncelet problem, Pell-Abel equation, and some other related problems

  • V. P. Burskii
  • A. S. Zhedanov
Article

Abstract

In a plane domain bounded by a biquadratic curve, we consider the problem of the uniqueness of a solution of the Dirichlet problem for the string equation. We show that this problem is equivalent to the classical Poncelet problem in projective geometry for two appropriate ellipses and also to the problem of the solvability of the Pell-Abel algebraic equation; some other related problems are also considered.

Keywords

Dirichlet Problem Periodic Point Moment Problem Projective Transformation String Equation 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    J. Hadamard, “Equations aux dérivées partielles,” L’Enseign. Math., 36, 25–42 (1936).MathSciNetGoogle Scholar
  2. 2.
    A. Huber, “Die erste Randwertaufgabe für geschlossene Bereiche bei der Gleichung U xy = f(x, y),” Monatsh. Math. Phys., 39, 79–100 (1932).zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    D. G. Bourgin and R. Duffin, “The Dirichlet problem for the vibrating string equation,” Bull. Amer. Math. Soc., 45, No. 12, 851–858 (1939).zbMATHMathSciNetGoogle Scholar
  4. 4.
    B. I. Ptashnik, Ill-Posed Boundary-Value Problems for Partial Differential Equations [in Russian], Naukova Dumka, Kiev (1984).Google Scholar
  5. 5.
    F. John, “The Dirichlet problem for a hyperbolic equation,” Amer. J. Math., 63, No. 1, 141–154 (1941).zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    R. A. Aleksandryan, “On the Dirichlet problem for the string equation and the completeness of a system of functions in a disk,” Dokl. Akad. Nauk SSSR, 73, No. 5 (1950).Google Scholar
  7. 7.
    R. A. Aleksandryan, “Spectral properties of operators generated by systems of differential equations of Sobolev type,” Tr. Mosk. Mat. Obshch., 9, 455–505 (1960).zbMATHGoogle Scholar
  8. 8.
    G. S. Akopyan, “On the completeness of a system of proper vector-polynomials of a linear pencil of differential operators in ellipsoidal domains,” Dokl. Akad. Nauk Arm. SSR, 86, No. 4, 147–152 (1988).zbMATHGoogle Scholar
  9. 9.
    V. I. Arnol’d, “Small denominators. I,” Izv. Akad. Nauk SSSR, Ser. Mat., 25, No. 1, 21–86 (1961).MathSciNetGoogle Scholar
  10. 10.
    Yu. M. Berezanskii, Expansion in Eigenfunctions of Self-Adjoint Operators [in Russian], Naukova Dumka, Kiev (1965).Google Scholar
  11. 11.
    T. I. Zelenyak, Selected Problems of Qualitative Theory of Partial Differential Equations [in Russian], Novosibirsk University, Novosibirsk (1970).Google Scholar
  12. 12.
    M. V. Fomin, “On singular spectrum in Sobolev problem,” in: Mathematical Analysis and Differential Equations [in Russian], Novosibirsk University, Novosibirsk (1992), pp. 11–15.Google Scholar
  13. 13.
    Z. Nitecki, Differentiable Dynamics. An Introduction to the Orbit Structure of Diffeomorphisms, MIT, Cambridge (1971).zbMATHGoogle Scholar
  14. 14.
    R. Baxter, Exactly Solvable Models in Statistical Mechanics, Academic Press, London (1982).Google Scholar
  15. 15.
    A. P. Veselov, “Integrable systems with discrete time and difference operators,” Funkts. Anal. Prilozhen., 22, 1–13 (1988).zbMATHMathSciNetGoogle Scholar
  16. 16.
    J. P. Francoise and O. Ragnisco, “An iterative process on quartics and integrable symplectic maps, ” in: P. A. Clarkson and F. W. Nijhoff (editors), Symmetries and Integrability of Difference Equations, Cambridge University, Cambridge (1998).Google Scholar
  17. 17.
    M. Berger, Géométrie, CEDIC (1978).Google Scholar
  18. 18.
    Ya. I. Granovskii and A. S. Zhedanov, “Integrability of classical XY-chain,” Pis’ma Zh. Éksp. Teor. Fiz., 44, 237–239 (1986).MathSciNetGoogle Scholar
  19. 19.
    J. V. Poncelet, Traité des Propriétés Projectives des Figures: Ouvrage Utile à qui s’Occupent des Applications de la Géométrie Descriptive et d’Opérations Géométriques sur le Terrain, Vols. 1, 2, Gauthier-Villars, Paris (1865–1866).Google Scholar
  20. 20.
    P. Griffiths and J. Harris, “On a Cayley’s explicit solution to Poncelet’s porism,” Enseign. Math., 24, No. 2, 31–40 (1978).zbMATHMathSciNetGoogle Scholar
  21. 21.
    S. M. Kerawala, “Poncelet’s porism in two circles,” Bull. Calcutta Math. Soc., 39, 85–105 (1947).zbMATHMathSciNetGoogle Scholar
  22. 22.
    A. O. Gel’fond, Solution of Equations in Integers [in Russian], Nauka, Moscow (1978).Google Scholar
  23. 23.
    N. H. Abel, Über die Integration der Differential-Formel \({{\rho dx} \mathord{\left/ {\vphantom {{\rho dx} {\sqrt R }}} \right. \kern-\nulldelimiterspace} {\sqrt R }}\), wenn R und ρ ganze Functionen sind,” Z. Reine Angew. Math., 1, 185–231 (1826).zbMATHGoogle Scholar
  24. 24.
    V. V. Golubev, “Works of P. L. Chebyshev on integration of algebraic functions,” in: Scientific Heritage of P. L. Chebyshev. Mathematics [in Russian], Academy of Sciences of the USSR, Moscow (1945), pp. 88–121.Google Scholar
  25. 25.
    N. I. Akhiezer, Lectures on Approximation Theory [in Russian], Nauka, Moscow (1965).Google Scholar
  26. 26.
    L. M. Sodin and P. M. Yuditskii, “Functions least deviating from zero on closed subsets of the real axis,” Alg. Analiz, 4, Issue 2, 1–61 (1991).MathSciNetGoogle Scholar
  27. 27.
    V. A. Malyshev, “Abel equation,” Alg. Analiz, 13, Issue 6, 1–55 (2001).MathSciNetGoogle Scholar
  28. 28.
    N. I. Akhiezer, Elements of the Theory of Elliptic Functions [in Russian], Nauka, Moscow (1970).zbMATHGoogle Scholar
  29. 29.
    H. Bateman and A. Erdélyi, Higher Transcendental Functions, Vol. 3, McGraw-Hill, New York (1955).zbMATHGoogle Scholar
  30. 30.
    E. T. Whittaker and G. N. Watson, A Course of Modern Analysis. An Introduction to the General Theory of Infinite Processes and of Analytic Functions; with an Account of the Principal Transcendental Functions, Cambridge University, Cambridge (1927).Google Scholar
  31. 31.
    V. P. Burskii, “Boundary-value problems for an elliptic equation with complex coefficients and a certain moment problem,” Ukr. Mat. Zh., 45, No. 11, 1476–1483 (1993).zbMATHMathSciNetCrossRefGoogle Scholar
  32. 32.
    V. P. Burskii, Methods for Investigation of Boundary-Value Problems for General Differential Equations [in Russian], Naukova Dumka, Kiev (2002).Google Scholar

Copyright information

© Springer Science+Business Media, Inc. 2006

Authors and Affiliations

  • V. P. Burskii
    • 1
  • A. S. Zhedanov
    • 2
  1. 1.Institute of Applied Mathematics and MechanicsUkrainian Academy of SciencesDonetsk
  2. 2.Donetsk Physicotechnical InstituteUkrainian Academy of SciencesDonetsk

Personalised recommendations